Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 1, 2021Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 1, 2021, 1:08 PM EDT for Forsyth County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 1:08 PM EDT (17:08 UTC)
Expired
Aug 1, 2021, 2:00 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS82 KRAH 011708
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
108 PM EDT Sun Aug 1 2021
 
NCZ021-022-038-011800-
Guilford NC-Forsyth NC-Davidson NC-
108 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH...NORTHEASTERN DAVIDSON
AND WEST CENTRAL GUILFORD COUNTIES UNTIL 200 PM EDT...

At 108 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enon, or 7 miles southeast of East Bend, moving southeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, Bermuda Run, Huntsville, Lewisville and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8038
      3615 7984 3592 8002 3592 8004 3589 8006
      3601 8042 3606 8046 3606 8047 3605 8047
      3604 8049 3608 8052
TIME...MOT...LOC 1708Z 298DEG 30KT 3614 8041 

$$

JD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 12:58 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 1, 12:58 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1258 PM EDT Sun Aug 01 2021

.SYNOPSIS...
A cold front will stall across the eastern Carolinas through the
middle of next week. Weak low pressure will travel up along the
front today and on Tuesday as the front wavers near the coast.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1250 PM Sunday...

...Severe Thunderstorm Watch 408 has been issued for portions of the
eastern Piedmont, Sandhills and southern and central Coastal Plain...

Thunderstorms are expected to increase in coverage and intensity
across central NC this afternoon, with the strongest storms across
the eastern half of central NC.

Previous discussion...

The main area of convection moving across northern portions of
central NC this morning has largely shifted to the east. Thus,
expect a bit of a lull across all of central NC during the late
morning/midday hours before convection redevelops as the airmass
destabilizes and the weakening short wave trough drops slowly
southeast. Deep convection should fire near the surface
boundary/remnant cool pool from the early morning convection early
this afternoon, along with additional convection moving in from the
west by early afternoon. With moderate instability and a region of
deep layer shear of 30-40 kts (strongest across the north), expect
we'll see multicellular clusters along with possibly a few
supercells. Damaging winds and marginally severe hail will be the
main threat, with a very small threat of a tornado along the stall
surface boundary/differential heating boundary today. Thus, SPC has
central NC in a marginal and slight risk for severe storms today,
with the greatest risk across eastern portions of the area where
instability should be the greatest. The deep convection should
generally have moved to the east of the area by early evening.

Highs today should range in the mid to upper 80s across the north to
the lower to possibly mid 90s across the south, with heat index
values as high as 100 to near 105 across the southern areas. Lows
tonight should range in the mid 60s northwest to the lower 70s
southeast.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 410 AM Sunday...

The broad upper level trough will persist across the eastern CONUS
on Monday and Monday night. The surface boundary will be pinned
along the coast to start the day Monday with a notably drier air
mass in place across central NC on Monday morning. Precipitable
water values at daybreak Monday will be less than an inch across the
Triad and less than 1.5 inches elsewhere. Surface dew points will be
sub 70 in most locations, perhaps the lower 60s in the Triad. With a
drier and more stable air mass, expect little if any convection
across central NC during the morning and afternoon with the
exception of a very small chance of a shower or storm across the
southeastern portion of the Coastal Plain and near the SC border.

As another short wave trough drops into the TN Valley on Monday
afternoon and Monday night, the surface boundary will lift north on
Monday night, allowing moisture to quickly return to central NC and
providing forcing for ascent for scattered showers or storms to
return on Monday night. Highs will range in the mid 80s to around 90
with lows in the mid 60s to around 70. -Blaes
&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 250 AM Sunday...

The stationary front over the region will remain, well, stationary.
Several waves along the front will increase rain chances, the
strongest of which appears to occur on Tuesday. Likely pops should
retreat east of I-95 on Wednesday before spreading back to US-1 on
Thursday and Friday. Although the inherited forecast also included
some likely pops in the southeast on Saturday, did not have enough
confidence this far out to keep likely pops in the forecast and
limited pops at high chance. Wednesday could be the day with the
most thunderstorm coverage, but otherwise instability appears to be
relatively limited, so expect that thunderstorms will be more
isolated in nature inside of rain showers.

Temperatures will be below normal throughout the period, with
widespread 70s for highs on Tuesday and Thursday. Highs will rebound
slightly to the mid 80s for Friday and Saturday. Overnight lows will
be in the 60s, with little chance for lows only dropping into the
70s. Can't even rule out an upper 50 near Roxboro Tuesday night.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
As of 150 PM Sunday...

24 Hour TAF Period: Scattered to numerous showers and thunderstorms
are expected across the area this afternoon as disturbance moves
across the area. The strongest storms are expected across the
eastern half of central NC (KFAY/KRWI/KRDU). The storms will have
the potential to produce gusty wind, lots of lightning, very heavy
rainfall and sub-VFR cigs and visbys. The threat of showers and
storms will diminish by late this afternoon and evening in a
northwest to southeast fashion. VFR conditions are generally
expected to continue overnight as reinforcing cold front moves
through the area. However, we could see some fog or low stratus at
KFAY and KRWI (as the front begins to stall).

VFR conditions and drier weather is expected on Monday.

Outlook: The surface boundary will persist across the area through
the middle of the upcoming work week as an upper level trough
persists across the area. This will lead to an unsettled pattern
with scattered mainly afternoon and evening showers and storms
returning for Tuesday onward, with periods of sub-VFR fog and low
stratus possible during the overnight and daybreak hours.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

$$ SYNOPSIS...Blaes
NEAR TERM...BSD/Blaes
SHORT TERM...Blaes
LONG TERM...Green
AVIATION...BSD/Blaes
Hazardous weather outlook, Aug 1, 12:50 PM EDT, 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1250 PM EDT Sun Aug 1 2021

NCZ025>028-040-041-020945-
Durham-Franklin-Nash-Edgecombe-Chatham-Wake-
1250 PM EDT Sun Aug 1 2021

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms will develop and move across the Southern
Coastal Plain and Sandhills this afternoon and evening. The storms
may become strong to severe with a primary threat of damaging wind
gusts and possibly an isolated tornado.

Heat index values will peak in the lower 100s this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-043-075>078-085-086-088-089-020945-
Johnston-Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-
Sampson-
1250 PM EDT Sun Aug 1 2021

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms will develop and move across central NC this
afternoon and evening. The storms may become strong to severe with a
primary threat of damaging wind gusts and possibly an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-021>024-038-039-073-074-083-084-020945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
1250 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will move across portions of the western and
northern Piedmont and the Northern Coastal Plain this afternoon and
evening. A few storms may become severe with a primary threat of
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 1, 8:00 AM EDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
800 AM EDT Sun Aug 1 2021

NCZ007>009-025-026-011245-
Franklin NC-Vance NC-Durham NC-Person NC-Granville NC-
800 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERSON...
SOUTHWESTERN VANCE...SOUTHERN GRANVILLE...NORTHERN DURHAM AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 845 AM EDT...

At 759 AM EDT, Doppler radar was tracking a strong thunderstorm near
Butner, or 10 miles north of Durham, moving east at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Durham, Henderson, Oxford, Creedmoor, Butner, Franklinton, Kittrell,
Rougemont, Stem and Lake Michie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3609 7833 3606 7865 3608 7869 3608 7873
      3607 7875 3605 7875 3603 7899 3623 7895
      3626 7895 3633 7840
TIME...MOT...LOC 1159Z 256DEG 32KT 3612 7889

JD
Special weather statement, Aug 1, 8:05 AM EDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
805 AM EDT Sun Aug 1 2021

NCZ007>010-011300-
Vance NC-Person NC-Warren NC-Granville NC-
805 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERSON...NORTHERN
VANCE...NORTHWESTERN WARREN AND NORTHERN GRANVILLE COUNTIES UNTIL 900
AM EDT...

At 804 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Roxboro, moving east at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Warrenton, Norlina, Stovall, Middleburg, Macon, Steele Creek Marina &
Campground, Kerr Lake, Wise, Tungsten and Satterwhite Point Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3642 7801 3635 7887 3654 7883 3654 7805
TIME...MOT...LOC 1204Z 258DEG 31KT 3640 7880

JD
Local storm report, Aug 1, 10:36 AM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1036 AM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     TSTM WND DMG     1 SW HAW RIVER          36.08N 79.37W
08/01/2021                   ALAMANCE           NC   911 CALL CENTER

            1 TREE REPORTED DOWN AT INTERSECTION OF
            RIVERBEND AND TOWN BRANCH ROAD.

&&

NTL
Local storm report, Aug 1, 10:38 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     TSTM WND DMG     4 ENE MEBANE            36.11N 79.21W
08/01/2021                   ORANGE             NC   911 CALL CENTER

            1 TREE REPORTED DOWN AT THE INTERSECTION OF
            PINE MEADOW LANE AND FIELDSVIEW ROAD.

&&

NTL
Special weather statement, Aug 1, 12:56 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1256 PM EDT Sun Aug 1 2021

NCZ027-028-042-043-011800-
Edgecombe NC-Nash NC-Johnston NC-Wilson NC-
1256 PM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN NASH...
EDGECOMBE...WILSON AND NORTHEASTERN JOHNSTON COUNTIES UNTIL 200 PM
EDT...

At 1255 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Nashville to near
Clayton. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rocky Mount, Tarboro, Nashville, Wilson, Clayton, Elm City, Dortches,
Bailey, Red Oak and Princeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3593 7736 3561 7800 3564 7853 3571 7847
      3581 7827 3603 7791 3604 7747 3600 7743
      3600 7741
TIME...MOT...LOC 1655Z 267DEG 24KT 3598 7790 3569 7851

JD
Special weather statement, Aug 1, 1:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
108 PM EDT Sun Aug 1 2021

NCZ021-022-038-011800-
Guilford NC-Forsyth NC-Davidson NC-
108 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH...NORTHEASTERN DAVIDSON
AND WEST CENTRAL GUILFORD COUNTIES UNTIL 200 PM EDT...

At 108 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enon, or 7 miles southeast of East Bend, moving southeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, Bermuda Run, Huntsville, Lewisville and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8038
      3615 7984 3592 8002 3592 8004 3589 8006
      3601 8042 3606 8046 3606 8047 3605 8047
      3604 8049 3608 8052
TIME...MOT...LOC 1708Z 298DEG 30KT 3614 8041

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:33 AM EDTSpecial Weather StatementRAHGuilford57 min
Aug 1, 5:51 AM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph39 min
Aug 1, 6:27 AM EDTSpecial Weather StatementRAHAlamance, Guilford63 min
Aug 1, 7:10 AM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange50 min
Aug 1, 7:13 AM EDTSpecial Weather StatementRAHPerson47 min
Aug 1, 8:00 AM EDTSpecial Weather StatementRAHGranville45 min
Aug 1, 8:05 AM EDTSpecial Weather StatementRAHVance55 min
Aug 1, 12:56 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson64 min
Aug 1, 1:12 PM EDTSpecial Weather StatementRAHJohnston48 min
Aug 1, 1:22 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Johnston, Nash, Wake, Wayne, Wilson38 min
Aug 1, 1:31 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne44 min
Aug 1, 2:00 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson45 min
Aug 1, 2:07 PM EDTSpecial Weather StatementRAHChatham, Randolph53 min
Aug 1, 2:15 PM EDTSevere Thunderstorm WarningRAHWayne30 min
Aug 1, 2:42 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph48 min
Aug 1, 3:03 PM EDTSpecial Weather StatementRAHAnson, Hoke, Richmond, Scotland57 min
Aug 1, 3:18 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Richmond, Scotland42 min
Aug 1, 3:51 PM EDTSpecial Weather StatementRAHSampson54 min
Aug 1, 3:51 PM EDTSpecial Weather StatementRAHCumberland54 min
Aug 1, 4:00 PM EDTTornado WarningRAHCumberland30 min
Aug 1, 4:28 PM EDTSpecial Weather StatementRAHJohnston62 min
Aug 1, 4:53 PM EDTSpecial Weather StatementRAHSampson67 min
Aug 1, 5:09 PM EDTSpecial Weather StatementRAHSampson36 min
Aug 1, 5:28 PM EDTSpecial Weather StatementRAHWayne32 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.